Texas, 2020

Winter Storm in Texas, February 5, 2020

February 5, 2020 · NWS OUN · 5 events in 4 counties and zones

A slow moving trough over the Rockies led to widespread snow, sleet, and freezing rain across the southern Plains. A band of heavy snow fell across portions of western north Texas where 4 to 8 inches of snow was observed.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving trough over the Rockies led to widespread snow, sleet, and freezing rain across the southern Plains. A band of heavy snow fell across portions of western north Texas where 4 to 8 inches of snow was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 4, 9:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 4, 9:10 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
910 PM CST Tue Feb 4 2020

...New SHORT TERM...

.SHORT TERM...
(Tonight through Wednesday)
Issued at 857 PM CST Tue Feb 4 2020

The new NAM suggests that part of southeastern OK may see more
sleet than earlier expected tomorrow morning. Snowfall totals have
been reduced there. Additionally, it indicates the axis of maximum
snowfall a bit to the northwest of the previous forecast. For
now, the trend will be to decrease snowfall amounts southeast of
central Oklahoma. Areas near, north and west of I-44 will keep
the current forecast for now.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 326 PM CST Tue Feb 4 2020

Mostly cloudy skies clear from west to east and northerly winds will
diminish Wednesday night as high pressure moves over the region.
Very cold temperatures (teens) and low wind chills (single digits)
are expected Wednesday night into early Thursday morning.
Temperatures will trend up beginning Thursday, with slightly
cooler temperatures over snowpacked areas through Friday. The next
cold front is expected early next week and will be relatively
weak with max temperatures dipping into the upper 40s across
northern OK on Tuesday.

An upper level trough is then forecast to descend over California
and then deepen over the four corners region beginning of next
week. There will be a chance for precipitation Monday through
Wednesday as a series of shortwaves rotate around the base of this
longwave. As of now, the greatest chances for precip appear to be
Tuesday and Wednesday.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 557 PM CST Tue Feb 4 2020

Light ice pellets are occasionally expected from southwestern
into central Oklahoma this evening before widespread snow arrives.
The snow will continue into early afternoon Wednesday. IFR
ceilings are expected during the snow when visibility may lower
to 1/2 mile at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  25  31  18  38 /  90  80  20   0
Hobart OK         22  32  16  42 /  90  60  10   0
Wichita Falls TX  26  32  17  37 / 100  80   0   0
Gage OK           16  32  15  46 /  60  10  10   0
Ponca City OK     25  32  19  40 /  60  60  30   0
Durant OK         32  36  25  42 /  70 100  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Wednesday for OKZ019-020-
     023>032-035>042-044>046.

     Winter Weather Advisory until 6 PM CST Wednesday for OKZ006>008-
     011>013-015>018-021-022-033-034-043-047-048-050>052.

     Winter Weather Advisory until 6 PM CST Wednesday for OKZ004-005-
     009-010-014.

TX...Winter Storm Warning until 6 PM CST Wednesday for TXZ083>090.

&&

SHORT TERM...23
LONG TERM....30
AVIATION...09
Hazardous weather outlook, Feb 4, 12:03 PM CST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1203 PM CST Tue Feb 4 2020

OKZ004>048-050>052-TXZ083>090-051815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1203 PM CST Tue Feb 4 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Winter Precipitation...
Snow and sleet is expected across portions of the area this
evening into Wednesday. The heaviest snow amounts are expected in
a band from western north Texas into portions of southwest and
central Oklahoma. The snow could be heavy at times in some
locations late tonight into Wednesday. Travel impacts on some
roadways will be likely, especially in areas where the snow is
heaviest.

.Thunderstorms...
An isolated thunderstorm will be possible through tonight mainly
across portions of southeast Oklahoma. Severe weather is
unlikely.

.Wind Chills...
Cold wind chills are expected tonight with single digit values
possible in parts of western, southwestern, and central Oklahoma
with values in the teens likely across much of the rest of the
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Winter Precipitation...
The heaviest snowfall and sleet will continue Wednesday morning.
A secondary round of light to moderate snow will be possible
Wednesday afternoon and evening across portions of the area.
Travel impacts are likely on some roadways, especially in the band
of heaviest snowfall amounts.

.Wind Chills...
Cold wind chills will continue Wednesday and Thursday morning
across the area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
February 5, 12:00 AM CST to 6:00 PM CST
Where
Knox forecast zone
Reported by
Public
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across the county, with 8.5 inches recorded in Knox City.

Winter Storm, Archer

When
February 5, 12:00 AM CST to 6:00 PM CST
Where
Archer forecast zone
Reported by
Public
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county, with six inches recorded in Archer City.

Winter Storm, Wichita

When
February 5, 12:00 AM CST to 6:00 PM CST
Where
Wichita forecast zone
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county, with six inches recorded 1 mile northwest of Lakeside City.

Winter Storm, Wichita

When
February 5, 12:00 AM CST to 6:00 PM CST
Where
Wichita forecast zone
Reported by
COOP Observer
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county, with five inches recorded near Seymour.

Winter Storm, Foard

When
February 5, 12:00 AM CST to 6:00 PM CST
Where
Foard forecast zone
Reported by
Public
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county, with six inches recorded in Crowell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877151, 877153, 877154, 877155, 877241.